Nail polish poisoning
Toggle: English / Spanish
This poisoning is from swallowing or breathing in (inhaling) nail polish.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Organic solvent syndrome; Psychoorganic syndrome; Chronic solvent encephalopathy
- Butyl acetate
- Ethyl acetate
- Dibutyl phthalate
- Various fingernail polishes
Note: This list may not be all-inclusive.
Bladder and kidneys
Eyes, ears, nose, and throat
Heart and blood circulation
- Chest pain
- Irregular heartbeat
- Balance problems
- Euphoria (high feeling)
- Stupor (confusion, decreased level of consciousness)
- Walking problems
Do NOT make the person throw up. Seek immediate emergency medical care.
Before Calling Emergency
Determine the following information:
- The patient's age, weight, and condition
- The name of the product (ingredients and strengths, if known)
- The time it was swallowed
- The amount swallowed
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
See: Poison control center - emergency number
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood and urine tests will be done. Symptoms will be treated as needed. The person may receive:
Airway and breathing support, including oxygen. In extreme cases, a tube may be passed through the mouth into the lungs to prevent aspiration.
EKG (electrocardiogram, or heart tracing)
Endoscopy - a camera down the throat to see burns in the esophagus and stomach
Fluids through a vein (by IV)
Irrigation (washing of the skin and eyes), which may occur every few hours for several days
Medications to treat symptoms
Skin debridement (surgical removal of burned skin)
- Tube through the mouth into the stomach to wash out the stomach (gastric lavage)
How well a person does depends on the amount of poison swallowed and how quickly treatment is received. The faster a person gets medical help, the better the chance for recovery. Nail polish tends to come in small bottles, so serious poisoning is unlikely if only one bottle was swallowed. However, always seek immediate emergency medical care.
Some people sniff nail polish on purpose to get intoxicated (drunk) by the fumes. Over time these people, as well as those working in poorly ventilated nail salons, can develop a condition known as "painter syndrome." This is a permanent condition that causes walking problems, speech problems, and memory loss. Painter syndrome may also be called organic solvent syndrome, psychoorganic syndrome, and chronic solvent encephalopathy (CSE). CSE can also cause symptoms such as headache, fatigue, mood disturbances, sleep disorders, and possible behavioral changes.
Sudden death is possible in some nail polish poisoning cases.
Bruckner V, Satheesh Anand S, Warren A, Warren DA. Toxic effects of solvents and vapors. In: Klaassen CD, ed. Casarett and Doull's Toxicology: The Basic Science of Poisons. 8th ed. New York, NY: McGraw-Hill Medical; 2013:chap 24.
Kulig K. General approach to the poisoned patient. In: Marx J, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 147.
Lee DC. Hydrocarbons. In: Marx J, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 158.
- Last reviewed on 11/2/2014
- Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.